MAUDE Adverse Event Report: SORIN GROUP ITALY INSPIRE 8F; OXYGENATOR, CARDIOPULMONARY BYPASS

SORIN GROUP ITALY INSPIRE 8F; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 050716
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Code Brain Injury (2219)
Date of Event 11/19/2024
Type of Reportable Event Malfunction
Event or Problem Description
Sorin group italy has received a report that the trans-membrane inspire oxygenator pressure increased at about 800 mmhg during perfusion.The essenz hlm console in use with the oxygenator performed as expected and stopped the arterial pump, following this pressure excursion.The patient died, apparently due to post-operative complications.
 
Additional Manufacturer Narrative
A.1.-a.5.Patient information was not provided.D.4.Catalog and serial number are unknown.This information will be provided in a supplemental report if made available.As the serial number is unknown, unique device identifier (udi) number could not be determined.This information will be provided in a supplemental report if made available.H.4.As the serial number is unknown, the device manufacture date could not be determined.This information will be provided in a supplemental report if made available.H11: sorin group italy manufactures the inspire 8f oxygenator.The incident occurred in ruse, bulgaria.Through follow-up communication with the customer, livanova learned the following additional information: 90 minutes after cross-clamp was applied the arterial pressure sensor on the heart lung machine (hlm) registered an extremely high pressure (above 800 mmhg).Consequently, the hlm machine stopped.Customer re-positioned the aortic cannula without any success.To make sure that the issue is not related with the cannulation he replaced the cannula with a new one.Again, the pressure was extremely high and the roller pump was not operational.Therefore, pressure sensor was removed from the arterial line in order to go back on full flow.The above incident led to 5 minutes normothermic circulatory arrest, severe brain damage and dead of the patient.Livanova initiated an investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
D.4 information regarding the device code, lot number and udi have been added to the dedicated section.H.4 information about the manufacturing date has been updated accordingly.H.11 review of the livanova complaints database revealed that the batch concerned of product was not involved in any other similar occurrences, nor any adverse trend relating to the observed failure mode was identified by the livanova post-market surveillance data analysis.A review of the dhr could not identify any deviations or nonconformities relevant to the issue.Pressure drop test in manufacturing passed positively.The device was released as conform according to specifications.Through follow up communication, livanova was made aware of additional information about the surgery.The pump sheet and protocol with act values were provided.Analysis highlighted the following points: - arterial pressure above 800 at 13:31-13:37 and no flow condition could be confirmed.- act was discovered to be below the recommended value from ifu (450s).In detail: around 12:15 act was 435s, with arterial pressure around 270mmhg at flow around 6.2lpm and heparin was given.Around 12:45 act was 429s, with arterial pressure around 410mmhg at flow around 5.3lpm and heparin was given.Around 13:45 after issue act was 426s, with unknown arterial pressure since sensor was removed with flow around 5.3lpm and heparin was given.The affected device was returned to the manufacturing site for investigation.Results reveals that no device problem could be identified.Indeed, laboratory test could not reproduce any increased pressure drop across the oxygenator, despite the residual traces of blood inside the device, which behaved as expected without any performance deviation identified in terms of pressure excursion in the blood path.Measured p in the blood path (213 mmhg @6 lpm) was found aligned with the acceptable range of values prescribed within the product specifications as per the reported blood parameters test conditions (p = 170-320 mmhg @6 lpm blood flow-rate with hb=12 ± 1 g/dl, and t=37 ± 1°c).If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
Through follow up with the customer, livanova was informed the pressure sensor was mounted after the oxy and that the cause of death is multiorgan failure.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See intial report.
 
Additional Manufacturer Narrative
H11: based on device testing results at manufacturing site and considering that the procedure at customer site was completed without replacing the unit, no malfunction or deviation of the livanova oxygenator could be associated with the reported patient outcome, which was already linked to a multi-organ failure as reported by customer.Concerning the high-pressure excursion phenomenon, it could not be excluded a non-device related root cause which determined the reported condition, such as an obstruction of the arterial line or an improper cannula connection towards the circuit.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.

Brand Name
INSPIRE 8F
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
SORIN GROUP ITALY
via statale 12 nord, 86
mirandola, mo
Manufacturer (Section G)
SORIN GROUP ITALIA
via statale 12 nord, 86
mirandola, mo 41037
IT   41037
Manufacturer Contact
annarita di lascio
14401 w. 65th way
arvada, CO 80004
MDR Report Key20976290
Report Number9680841-2024-00034
Device Sequence Number18254502
Product Code DTZ
UDI-Device Identifier38033178112384
UDI-Public(01)38033178112384(17)270110(10)2401110009(240)050716
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K180448
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number050716
Device Lot Number2401110009
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/21/2024
Supplement Date Received by Manufacturer07/24/2025
08/26/2025
09/30/2025
Initial Report FDA Received Date12/19/2024
Supplement Report FDA Received Date08/21/2025
09/19/2025
10/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown